Violent response to being in assisted living - what to do to help the transition - my mother is aphasic.

Follow
Share

We moved my mother into assisted living after her having a stroke that left her physically ok - but aphasic. When in rehab she loved everybody - now she hates everyone - mostly me - refuses to eat or take her meds. She has a bladder infection too. My daughter finally got her to eat a little and I got her meds - but she was flying around the facility yelling at everyone and knocking things down. There really has not been any direction for us to take and we are frustrated.

This discussion has been closed for comment. Start a New Discussion.
31

Comments

Show:
1 2 3 4
I will check online - no dr on site...she goes Monday to dr
(0)
Report

I am not here to compete, nor tell my mothers doctor, is there a doctor on this site because not only did it clear Moms UTI up but staying on it daily has prevented more. Look it up online, try the mayo clinic if you want, I am trying to help people not hurt anyone. http://www.mayoclinic.com/health/urinary-tract-infection/DS00286/DSECTION=treatments-and-drugs
(0)
Report

I went to see her today - and I am only using my phone to read these - but going to try to answer some - my mother is 78 - and has never really taken very good cate of herself - I brought my son (almost 30) thinking she would be happy to see him - I think that the UTi is cleared - and it is just my regular mother there - with the aphasie and confusion and short term memory loss. At times she seems totally with it - but then mad at me and starting to get pretty pissed off. Accusing me of spending her money and that everyone in the facility is nuts ( although they talk very similar to her) . She will only eat in her room and refuses to work with PT or Speech Therapy - and just won't listen to me. I keep trying to explain if she works with them - she can improve and them maybe with assistance go home - she doesn't seem to have a grasp on that. So realistically - my mother is "there" about 5 minutes of each hour.
(0)
Report

I was lucky, my mom wanted to go live at a nursing home in 2007. However, my grandmother through a fit at age 87. My grandmother kept getting ill and my father would have to take off of work to often. She then had a fire in the kitchen and we found .09 cents cans of Campbell's soup in her cabinets. This happened 40 years ago with my grandmother but the Campbell's soup cost about .40 cents a can then. She had had the can about 10 years so my father found her several assisted living homes and then nursing home where she lived to be three days from 100. However, I would go visit her in the nursing home and she was having the best time ever until we got there.
(0)
Report

Reverseroles: Amoxicillin 500 will have NO EFFECT on a UTI. Who IS this doctor?
(0)
Report

My Moms dr gave her bactrim for a UTI and it made her nuts! My neice who works in a NH told me they all get bactrim, so most doctors do prescribe it , and she said they complain al the time because they act crazy on it. I had moms dr change her to amoxicillin and now we stay on a preventative dosage daily. I guess it depends on the doctor.
(0)
Report

The appropriate treatment for a UTI is Cipro 500 X 3......not Bactrim. Not Cephalexin.
(0)
Report

As Darcy123 said, a UTI (or any other infection) can cause behavior like that. Hallucinations, delirium, aggressiveness & hostility. My 95 y/o mother has gotten absolutely bizarre when the infection has gone untreated for too long. For UTI make sure they also perform a culture -some bacteria do not produce nitrites and will not show up on the 'stick' test. May also need a blood panel. Good luck.
(0)
Report

I agree with Rackhem, Sad1daughter you don't need to explain your decision to ANYONE! And I agree with most of the other comments, definetly have a plan B ready. Strokes, UTI's, certain meds can cause a change in personality so it's hard to say what the cause is. After my Dad's stroke he was hitting his care givers, twisted a female nurses arm! I was horrified because never in my life had I known my Dad to be violent. Best wishes to you and take that snide remark with a grain of sand!
(0)
Report

UTI's and can cause mental status changes in older adults....be careful of the meds being rx'd as welll, I knew an older women who had adverse reaction to Bactrim, causing her to become delirious....Mom's expressive aphasia may be frustrating to her and this may be how she is letting you know something is very much wrong...
(1)
Report

1 2 3 4
This discussion has been closed for comment. Start a New Discussion.
Related
Questions